Djamel Messaad, MD; Hocine Sahla, MD; Said Benahmed, MD; Philippe Godard, MD, PhD; Jean Bousquet, MD, PhD; Pascal Demoly, MD, PhD
Acknowledgments: The authors thank Ms. Anna Bedbrook for help with the English language.
Grant Support: In part by the University Hospital of Montpellier institutional grant, Projet Hospitalier de Recherche Clinique—7679.
Potential Financial Conflicts of Interest: None disclosed.
Requests for Single Reprints: Pascal Demoly, MD, PhD, Exploration des Allergies, Maladies Respiratoires, INSERM U454–IFR3, Hôpital Arnaud de Villeneuve, CHU de Montpellier, 34295 Montpellier Cedex 5, France; e-mail, firstname.lastname@example.org.
Current Author Addresses: Drs. Messaad, Sahla, Benahmed, Godard, Bousquet, and Demoly: Exploration des Allergies, Maladies Respiratoires, INSERM U454–IFR3, Hôpital Arnaud de Villeneuve, CHU de Montpellier, 34295 Montpellier Cedex 5, France.
Author Contributions: Conception and design: P. Demoly.
Analysis and interpretation of the data: D. Messaad, P. Demoly.
Drafting of the article: D. Messaad, P. Demoly.
Critical revision of the article for important intellectual content: J. Bousquet, P. Demoly.
Final approval of the article: D. Messaad, H. Sahla, S. Benahmed, J. Bousquet, P. Demoly.
Provision of study materials or patients: H. Sahla, S. Benahmed, P. Demoly.
Obtaining of funding: P. Demoly.
Administrative, technical, or logistic support: P. Godard.
Collection and assembly of data: D. Messaad.
Drug hypersensitivity reactions are common and can be life-threatening. Confirmation of the diagnosis should be rigorous and based on clinical history and a physical examination, possibly followed by skin tests and drug provocation tests.
To describe the outcome of drug provocation tests in evaluating patients with histories suggesting drug allergy.
Retrospective analysis of clinic case series.
The department for drug allergy at a university hospital.
898 consecutive patients with suspected immediate drug allergy referred to the clinic between September 1996 and August 2001. Patients with severe skin reactions and those with positive results on skin tests for β-lactams were excluded.
Single-blinded administration of increasing doses of the suspected drug, up to the usual daily dose, under strict hospital surveillance.
1372 drug provocation tests were performed using various drugs, including β-lactams (30.3%), aspirin (14.5%), other nonsteroidal anti-inflammatory drugs (11.7%), paracetamol (8.9%), macrolides (7.4%), and quinolones (2.4%). There were 241 (17.6%) positive drug provocation test results. Drug provocation reproduced the same symptoms, albeit milder and of a shorter duration, in the following patients: 13 (5.4%) with a history of anaphylactic shock, 17 (7.0%) with a history of anaphylaxis without shock, 10 (4.1%) with a history of laryngeal edema, 19 (7.9%) with a history of bronchospasm, 160 (66.4%) with a history of urticaria, and 22 (9.1%) with a history of maculopapular eruption. All adverse reactions were completely reversed by prednisolone, H1-antihistamines, and epinephrine as needed.
Falsely negative results on drug provocation tests may have occurred because of loss of sensitization, rare cofactors not included in the diagnostic procedure, and tolerance induction during provocation.
Drug provocation tests in individuals with suspected drug allergy performed in carefully controlled settings can confirm drug hypersensitivity.
Messaad D, Sahla H, Benahmed S, Godard P, Bousquet J, Demoly P. Drug Provocation Tests in Patients with a History Suggesting an Immediate Drug Hypersensitivity Reaction. Ann Intern Med. 2004;140:1001–1006. doi: 10.7326/0003-4819-140-12-200406150-00009
Download citation file:
Published: Ann Intern Med. 2004;140(12):1001-1006.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use